Center for Medical Consumers

Working to help you make informed decisions

  • Categories

Posts Tagged ‘leg cramps and heart failure’

Drugs that can cause leg cramps

Posted by medconsumers on December 28, 2011

Painful cramps in the legs or feet that disrupt sleep are impervious to treatment. The use of magnesium supplements and daily stretching exercises have been proven ineffective. And the anti-malaria drug Quinine, though often prescribed, is both dangerous and unproven. A team of Canadian researchers have identified several widely used prescription drugs that are a likely cause of these severe muscle contractions.

The new study, which was conducted in the province of British Columbia, used an ingenious way of sorting out the drugs most likely to trigger leg cramps. They fall into three frequently prescribed drug classes—diuretics for heart failure and hypertension, cholesterol-lowering statin drugs, and inhaled long-acting β2-agonists for the treatment of asthma and chronic obstructive pulmonary disease. The study, entitled “Nocturnal Leg Cramps and Prescription Use That Precedes Them,” was led by Scott R. Garrison, MD, University of British Columbia, Vancouver, and  published recently online in Archives of Internal Medicine.

In Canada and the U.S., doctors frequently prescribe Quinine for nighttime leg cramps, though the drug has never been proven effective for this purpose. Most government drug regulatory agencies, including the U.S. Food & Drug Administration, have issued warnings against the use of Quinine for leg cramps because of severe, potentially fatal adverse effects. Still, the practice lives on in both countries. Quinine was the first effective treatment for malaria.

Since British Columbia is not a hotbed of malarial disease the researchers focused their attention on Quinine prescriptions, stating that they could be reasonably certain that the drug was prescribed “almost exclusively” for the prevention of leg cramping.

Thanks to two databases maintained by this province, the researchers had access to information on all prescriptions dispensed and all physician services and hospitalizations paid by its taxpayer-supported health care system. The third database included all vital statistics such as date of death for the period between 1996 and 2009. The study was funded by the government of British Columbia.

The researchers began the sorting-out process by confining their study to people over the age of 50 years because nocturnal leg cramps are uncommon in younger adults. Then they singled out the people given first-ever Quinine prescriptions between 2001 and 2006. After that, they worked backward to see whether some drugs were prescribed more frequently in the years leading up to the Quinine prescriptions. The provincial databases allowed for comparison of similar populations who did and did not receive Quinine prescriptions.

Here’s what the researchers found: Of the three drug classes with the strongest link to leg cramps, statin drugs had the weakest association. Statins are known to cause muscle symptoms, but myopathy (muscle weakness) is more likely than cramps.

The two drug classes with the strongest links to leg cramps are the diuretics and the inhaled long-acting β2-agonists (some brands: Advair, Serevent, Symbicort). Quinine was substantially more likely to be (mis)prescribed in the year following a prescription from one of these two drug classes. When the researchers broke things down further in the diuretic class, which has a wide range of brand names and three subgroups, the potassium-sparing diuretics (some brands: Aldactone, Dyrenium, Midamor) and thiazidelike diuretics (Zytanix, Zaroxolyn,  Mykrox) were even more likely to cause leg cramps than loop diuretics.

The researchers explained why they thought of leg cramps as a drug side effect. For starters, they are common to people over the age of 50 years, and this is the same group likely to be on multiple drug therapy. “Instead of stopping the drug likely to cause the leg cramps many doctors are inclined to prescribe yet another drug in the hope of stopping the leg cramps.”

What should people do if they have leg cramps and are taking one of the drugs most likely to be the cause?  Dr. Garrison, the lead author of this study, answered this question by e-mail,  “Nocturnal leg cramps can be very difficult to treat. If someone suffering cramps is on either an inhaled beta-agonist  or a potassium-sparing diuretic they should ask their doctor if other treatment options could be considered. Is drug treatment for their condition essential? If so, inhaled anticholinergics are a good alternative to beta-agonists that do not promote cramps, and their doctors will know many alternatives to diuretics for the treatment of high blood pressure.”

Maryann Napoli, Center for Medical Consumers©

Posted in Drugs, hypertension, Pain, statins | Tagged: , , , , , , , , | 6 Comments »

 
Follow

Get every new post delivered to your Inbox.

Join 120 other followers